EconPapers    
Economics at your fingertips  
 

Revenue maximization in the dynamic knapsack problem

Deniz Dizdar (), Alex Gershkov and Benny Moldovanu ()

Theoretical Economics, 2011, vol. 6, issue 2

Abstract: We analyze maximization of revenue in the dynamic and stochastic knapsack problem where a given capacity needs to be allocated by a given deadline to sequentially arriving agents. Each agent is described by a two-dimensional type that reflects his capacity requirement and his willingness to pay per unit of capacity. Types are private information. We first characterize implementable policies. Then we solve the revenue maximization problem for the special case where there is private information about per-unit values, but capacity needs are observable. After that we derive two sets of additional conditions on the joint distribution of values and weights under which the revenue maximizing policy for the case with observable weights is implementable, and thus optimal also for the case with two-dimensional private information. In particular, we investigate the role of concave continuation revenues for implementation. We also construct a simple policy for which per-unit prices vary with requested weight but not with time, and prove that it is asymptotically revenue maximizing when available capacity/ time to the deadline both go to infinity. This highlights the importance of nonlinear as opposed to dynamic pricing.

Keywords: Knapsack; revenue maximization; dynamic mechanism design (search for similar items in EconPapers)
JEL-codes: D42 D44 (search for similar items in EconPapers)
Date: 2011-05-03
References: Add references at CitEc
Citations: View citations in EconPapers (10) Track citations by RSS feed

Downloads: (external link)
http://econtheory.org/ojs/index.php/te/article/viewFile/20110157/5192/177 (application/pdf)

Related works:
Working Paper: Revenue Maximization in the Dynamic Knapsack Problem (2010) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:the:publsh:700

Access Statistics for this article

Theoretical Economics is currently edited by Simon Board, Federico Echenique, Thomas Mariotti, Florian Scheuer, Ran Spiegler

More articles in Theoretical Economics from Econometric Society
Bibliographic data for series maintained by Martin J. Osborne ().

 
Page updated 2020-07-30
Handle: RePEc:the:publsh:700